Study Says Birth Control Pills May Worsen Your Mood
Ever feel like the pill is changing your mood, self-esteem, or self-control? It's not all in your head, says a new study. The good news: You have options.
Is your birth control bringing you down? If so, you're not alone and it's definitely not all in your head.
Researchers divided 340 women into two groups for a double-blind, randomized study (the gold standard of scientific research) published in Fertility and Sterility. Half got a popular birth control pill while the other half got a placebo. Over the course of three months, they measured aspects of the women's mental state and overall quality of life. They found that mood, well-being, self-control, energy levels, and general happiness with life were all negatively affected by being on the pill.
These findings come as no surprise to Katharine H., a 22-year-old newlywed in Seattle who says the pill made her suicidal. Shortly after her wedding, during what should have been one of the happiest times of her life, the honeymoon phase took a seriously dark turn. (Related: How the Pill Impacts Your Relationship.)
"I am a generally happy person, but around my period every month, I became someone entirely different. I was extremely depressed and anxious, having frequent panic attacks. I was even suicidal at one point, which was terrifying. It felt as if someone had completely burned out the light in me and all happiness and joy and hope was gone," she says.
Katharine didn't make the connection at first to her hormones but her best friend did, pointing out that her symptoms coincided with when Katharine had started taking the birth control pill right before her wedding, six months earlier. She went to her doctor who immediately switched her to a lower-dose pill. Within a month on the new pills, she says she was feeling pretty much back to her old self again.
"Switching birth control pills helped a lot," she says. "I still have bad PMS sometimes but it's manageable now."
Mandy P. understands the birth control dilemma as well. As a teen, she was put on the pill to help control her terribly heavy bleeding and cramps but the medicine also made her feel like she had the flu, shaky, and nauseous. "I'd end up on the floor of the bathroom, just sweating. I'd also throw up if I didn't catch it soon enough," says the 39-year-old Utah native.
This side effect, combined with being a teen, meant that she took the pill sporadically, often forgetting a few days and then doubling up on doses. It finally got so bad that her doctor switched her to another type of pill, one she made sure to take every day as prescribed. Her negative symptoms improved and she continued to use the pill until she finished having children, at which point she had a hysterectomy.
For Salma A., a 33-year-old from Istanbul, it wasn't depression or nausea, it was a general sense of malaise and exhaustion brought on by the contraceptive hormones. She says that after changing birth control types after the birth of her child, she felt tired, weak, and oddly fragile, unable to adapt to ordinary changes or transitions in her life.
"I couldn't cope with anything," she says. "I just wasn't me anymore."
Over the course of a couple years, it became clear to her that her body didn't like the artificial hormones. She tried a different type of pill and the Mirena, an IUD that uses hormones, before finally deciding to go a hormone-free route. It worked and she now says she's feeling much more stable and happy.
Katharine, Mandy, and Salma aren't alone-many women report similar problems on the pill. Yet there has been shockingly little research into how exactly the pill affects women's mental health and quality of life. This latest research gives credence to what many women have discovered on their own-that while the pill prevents pregnancy, it can have surprising side effects.
It's not a matter of the pill being bad or good, however, says Sheryl Ross, M.D., an OB/GYN, and author of She-ology: The definitive guide to women's intimate health, period. It's about recognizing that because every woman's hormones are slightly different, the effect of the pill will vary as well, she says.
"It's very individual. Many women love how the pill stabilizes their emotions and will take it for that reason while others get so moody they need to be talked off the ledge. One woman will find relief from chronic migraines on the pill while another will suddenly start getting headaches," she says. Read: Taking the pill your best friend says she uses and loves isn't a great way to go about choosing one. And keep in mind that the researchers in this study gave all the women the same pill, so the results could have been different if the women had more time to find the pill that worked best for them. (FYI, here's how to find the best birth control for you.)
Good news is when it comes to birth control there are lots of options, Dr. Ross says. In addition to changing the dosage of your pill, there are many different formulations of pills, so if one makes you feel poorly another may not. If pills make you feel off, you can try a patch, ring, or IUD. Want to stay strictly hormone-free? Condoms or cervical caps are always an option. (And yeah, that's why birth control definitely still needs to be free so women have the freedom to choose the contraception method that works for their bodies, thankyouverymuch.)
"Notice what's happening in your own body, trust that your symptoms are real, and talk to your doctor about it," she says. "You don't need to suffer in silence."